Jersey

Youth workers and doctors on 'legal high' symptom alert

Ecstasy tablets
Image caption The effects of some "legal highs" drugs are similar to those of ecstasy

Doctors and youth workers in Jersey are being asked to look out for side effects of so-called "legal highs".

There has been a rise in people in the UK ending up in hospital after taking such drugs, although some are no longer legal.

The States Health Department said some suppliers could regularly change ingredients to keep ahead of the law.

Side effects include fits, paranoia, hallucinations, severe nosebleeds and vomiting.

But the Health Department has warned these side effects can be even greater if the drugs are mixed with alcohol.

It said even substances which are sold as legal can be unsafe because of the dangerous chemicals they contain.

New combinations of chemicals now being sold include names like ivory wave, benzo fury and purple wave.

More on this story

Related Internet links

The BBC is not responsible for the content of external Internet sites